Arizona, 2018

Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018

July 5 to 8, 2018 · NWS TWC · 5 events in 1 county or zone

Isolated to scattered thunderstorms formed and moved west southwest across Pima and southeast Pinal counties. Some storms produced strong winds that caused damage to houses and trees Oro Valley, Three Points and on the Tohono O'odham Nation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated to scattered thunderstorms formed and moved west southwest across Pima and southeast Pinal counties. Some storms produced strong winds that caused damage to houses and trees Oro Valley, Three Points and on the Tohono O'odham Nation. Heavy rain also caused flash flooding in Oro Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:53 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 2:53 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
253 PM MST Wed Jul 5 2018

.SYNOPSIS...Isolated thunderstorms this evening. Strong and gusty
east winds will continue into Friday. Isolated thunderstorms again
Friday followed by a significant upswing in showers and
thunderstorms this weekend and especially next week.

&&

.DISCUSSION...Excessive heat today with Tucson reaching the 110
degree mark for the first time this year. Along with the heat,
showers and thunderstorms were on the increase this afternoon as a
significant upswing in activity can be anticipated through next
week. A strong easterly flow has developed and will continue to
strengthen tonight into Friday. As a result, a wind advisory will be
in effect for late tonight into Friday for a few areas. The wind
will also be downslope for many areas which will help keep low
temperatures up several degrees above normal to start the day on
tomorrow. That said, excessive heat will continue Friday especially
for the lower western deserts. Models were in good agreement with
advertising an active pattern for daily showers and thunderstorms
through next week, with the most active day areawide possibly Sunday.

&&

.AVIATION...Valid through 07/00Z.
Isolated to scattered -TSRA/-SHRA will continue this afternoon into
the evening over an area stretching from Nogales to northern Pinal
County affecting KOLS and KTUS. Otherwise, clear skies west of KTUS
and scattered to broken clouds mostly 10k-15k ft AGL this afternoon
into early Friday morning. Thereafter expect FEW clouds at 12k-15k
ft AGL. Surface winds this afternoon will be ely/sely 5-15 kts then
increasing to 15-30 kts with gusts near 40 kts this evening and
continuing into Friday early afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated thunderstorms will continue this evening.
Gusty easterly/southeasterly 20-foot winds will pick up later this
evening through Friday afternoon with speeds between 15-25 mph and
gusts to 35 mph. Thereafter wind speeds will drop off and be less
than 15 mph into next week. Southeast Arizona will also be mostly
dry Friday with a slight chance of thunderstorms in the White
Mountains. This weekend moisture increases as well as the chance for
precipitation. Starting Saturday through the middle of next week
expect isolated to scattered showers and thunderstorms every
afternoon into the evening.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Excessive Heat Warning until 9 PM MST this evening for AZZ501-502-
   504>506-509.

   Wind Advisory from 3 AM to 3 PM MST Friday for AZZ504-508-513.

   Excessive Heat Warning from 10 AM to 9 PM MST Friday for AZZ501-
   502-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 5, 2:41 PM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
241 PM MST THU JUL 5 2018

AZZ505-506-509-511-052215-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
241 PM MST THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 315 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm over
Winkelman, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kearny, Mammoth, San Carlos Reservoir, Aravaipa Creek Preserve,
Kelvin and Dudleyville.

LAT...LON 3323 11093 3298 11078 3303 11073 3307 11073
      3308 11069 3314 11064 3313 11059 3318 11053
      3318 11047 3320 11046 3319 11037 3266 11051
      3280 11124 3324 11096
TIME...MOT...LOC 2141Z 038DEG 8KT 3298 11073

HARDIN
Local storm report, Jul 5, 5:44 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     DUST STORM       10 SE ELOY              32.65N 111.42W
07/05/2018                   PINAL              AZ   CO-OP OBSERVER

            REPORT OF DUST STORM NEAR PICACHO PEAK STATE
            PARK WITH VISIBILITY LESS THAN 1/4 MILE.

&&

ECC
Local storm report, Jul 5, 5:48 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DUST STORM       3 SSE AVRA VALLEY       32.39N 111.29W
07/05/2018                   PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DUST STORM WITH
            VARIABLE VISIBILITY DOWN TO 0 AT TIMES.

&&

ECC
Local storm report, Jul 5, 6:50 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
650 PM MST THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 WNW TUCSON            32.21N 110.95W
07/05/2018                   PIMA               AZ   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR. VIDEO SENT TO
            MEDIA FROM PUBLIC SHOWED LARGE ALUMINUM
            LIGHT FIXTURE KNOCKED OVER ON KINO PARKWAY
            AND 22ND ST. ESTIMATED WIND GUST 40 KTS.

&&

ECC

The radar

The Tucson radar (KEMX), 67 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Pima

When
July 5, 7:10 PM MST
Where
Pima County, 1.22 mi SW of Oro Vly
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.408, -110.995

Lightning damaged computer, communications, and radio equipment at the Oro Valley Police Department.

Thunderstorm Wind, Pima

When
July 8, 6:33 PM MST to 7:01 PM MST
Where
Pima County, 2.23 mi SE of Oro Vly to 3.58 mi NE of Cortaro
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.400, -110.950

Trees were downed by thunderstorm winds at 1st and Oracle as well as near Overton Road and Shannon Road in Oro Valley.

Thunderstorm Wind, Pima

When
July 8, 7:00 PM MST to 7:15 PM MST
Where
Pima County, 0.58 mi W of Schuchuli to 2.07 mi S of Why
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.220, -112.690

Thunderstorm winds damaged an RV southeast of Why and the roof of a home in Gunsight Village.

Thunderstorm Wind, Pima

When
July 8, 7:10 PM MST
Where
Pima County, Three Pts
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.080, -111.320

A gustnado caused damage to the awning and patio roof in Three Points.

Flash Flood, Pima

When
July 8, 7:40 PM MST to 8:18 PM MST
Where
Pima County, 2.39 mi NNE of Cortaro to 1.29 mi SW of Oro Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
32.383, -111.070

Over two inches of rain caused flowing water up to a foot deep across several roads in Oro Valley.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773408, 773071, 773070, 773072, 773073.